Wisconsin, 2009

Hail in Wisconsin, June 17, 2009

June 17, 2009 · NWS MPX · 2 events in 1 county or zone

A very unstable air mass was present during the evening of June 17th, when a surface warm front laid across portions of southeastern Minnesota and southwest Wisconsin. Severe thunderstorms that developed across southeast Minnesota the afternoon of June 17th, moved northward and regenerated in west central Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A very unstable air mass was present during the evening of June 17th, when a surface warm front laid across portions of southeastern Minnesota and southwest Wisconsin. Severe thunderstorms that developed across southeast Minnesota the afternoon of June 17th, moved northward and regenerated in west central Wisconsin. Several reports of large hail were noted during the late evening hours near Prescott and Maiden Rock, Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 17, 4:55 PM CST, 3 hours 45 minutes earlier.

Area forecast discussion, Jun 17, 4:55 PM CST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
555 PM CDT WED JUN 17 2009

00Z AVIATION DISCUSSION ADDED BELOW.

&&

.DISCUSSION...

AREAS IN SW/WC MN WHERE CLOUDS HAVE DECREASED HAVE WARMED NICELY
LAST COUPLE HOURS.  SFC DEWPOINTS HAVE ALSO INCREASED INTO THE 65 TO
70 DEGREE RANGE. SPC GENERATED 100 MB MLCAPE CURRENTLY AROUND 2000
J/KG INTO SW MN. WEAK SURFACE CONVERGENCE ALSO PRESENT IN FAR E
DAKOTAS INTO FAR SW MN...THEN INTO NW IA. WOULD EXPECT THAT IF TSTMS
DEVELOP IN OUR AREA NEXT 2-3 HOURS IT WOULD BE THERE.
HOWEVER...CONVECTION TRYING TO DEVELOP FARTHER SOUTH FM CENTRAL NEB
INTO W IA MAY HELP TO LIMIT DEVELOPMENT FARTHER NORTH.  EXPECT MORE
WIDESPREAD CONVECTION TO DEVELOP OVERNIGHT IN PLUME OF INCREASING
HIGH LEVEL MOISTURE ACROSS NEB/SODAK INTO S AND CENTRAL MN.  A WEAK
SHORTWAVE NOW APPROACHING W SODAK/W NEB SHOULD PROVIDE SOME LIFT TO
GET CONVECTION GOING. THIS FEATURE MOVES THRU IN THE OVERNIGHT HOURS
AND SHOULD THEN BE A BIT OF A BREAK BEFORE CONVECTION REDEVELOPS.
WARM FRONT ACROSS MO WILL LIFT NORTH ACROSS IOWA TOMORROW
AFTERNOON/EVENING BRING. 0-6KM BULK SHEAR ALSO PROGGED INTO THE
50-60
KNOT RANGE ACROSS S MN WITH MODERATE/HIGH SBCAPES.  SHOULD ALSO SEE
SOME AREAS OF HEAVY RAIN ACROSS S MN WITH BOUNDARY IN PLACE. UPPER
TROF MOVES ACROSS AREA ON FRIDAY FINALLY CARRYING SURFACE TROF WHICH
HAS BEEN PARKED IN THE DAKOTAS THRU AREA. WILL CONTINUE TO CARRY
HIGH POPS THRU FRIDAY AND THEN DECREASE FROM W-E LATE FRIDAY/FRI
EVE. UPPER RIDGE BUILDING ACROSS AREA WILL BRING A WARM AND MAINLY
DRY WEEKEND.  SOME CHANCE OF SHOWERS/TSTSM RETURNING TO W CWA LATE
SUNDAY AS RIDGE MOVES THRU AND TROFFING REDEVELOPS IN THE DAKOTAS.

&&

.AVIATION.../00Z TAF ISSUANCE/
DIFFICULT FORECAST...IN TRYING TO TIME THE SHRA/TSRA OVER THE TAF
SITES DURING THE PERIOD.

MOIST AND UNSTABLE AIRMASS OVER THE TAF SITES. UPPER LEVEL TROUGH
OVER THE WESTERN CONUS...WILL SLOWLY MOVE EAST OVER THE NEXT FEW
DAYS.  A MINOR SHORTWAVE OR WAVES WILL LIFT NORTHEAST OVER THE UPPER
MIDWEST IN ADVANCE OF THE LONG WAVE TROUGH...THUS...ENGAGING AND
REKINDLING SHRA/TSRA OVER THE NEXT 36 HOURS. ISOLD SVR TSRA ARE PSBL
WITH THE MAIN THREATS ARE LARGE HAIL AND TORNADOES.  AREA OF
MARGINAL VFR CEILINGS OVER CENTRAL MN INTO SOUTHEAST MN...WILL
EXPAND OVER THE TAF SITES IN TSRA OVERNIGHT. CEILINGS IN GENL WILL
VARY FROM 3-5 THOUSAND FEET EXCEPT IN STRONG TSRA WHERE
CEILING/WEATHER CONDITIONS ARE EXPECTED TO LOWERING BRIEFLY TO
IFR/MVFR TO CEILING AROUND 15 HUNDRED FEET AGL AND VISIBILITY TO
AROUND 2 MILES.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
Hazardous weather outlook, Jun 17, 5:23 PM CST, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
623 PM CDT WED JUN 17 2009

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
181200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
623 PM CDT WED JUN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE AND INTENSITY
ACROSS SOUTHWEST AND SOUTH CENTRAL MINNESOTA THIS EVENING.
DEVELOPMENT IS EXPECTED TO TAKE PLACE OVER WESTERN MINNESOTA THIS
EVENING AND SPREAD EAST TOWARD WEST CENTRAL WISCONSIN THROUGH
MIDNIGHT. BECAUSE OF THE VERY MOIST AND UNSTABLE AIR IN PLACE
ACROSS THIS REGION...SEVERE THUNDERSTORMS WILL BE A THREAT
OVERNIGHT ACROSS CENTRAL AND SOUTHERN MINNESOTA. THE GREATEST
SEVERE WEATHER THREAT WILL BE FROM LARGE HAIL AND DAMAGING WINDS.
HOWEVER...IF STORMS INITIATE OVER SOUTH CENTRAL MINNESOTA BEFORE
DARK...AN ISOLATED TORNADO WILL BE POSSIBLE...MAINLY ALONG AND
SOUTH OF THE MINNESOTA RIVER VALLEY. ALONG WITH THE SEVERE
WEATHER THREAT...LOCALLY HEAVY RAINFALL CAN BE EXPECTED WITH THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL THUNDERSTORMS ARE EXPECTED ACROSS THE ENTIRE OUTLOOK
AREA ON THURSDAY...AS STRONGER LOW PRESSURE MOVES NORTHEAST
THROUGH IOWA...AND POSSIBLY INTO SOUTHERN MINNESOTA. IF LOW
PRESSURE MOVES INTO SOUTHERN MINNESOTA...SEVERE THUNDERSTORMS
WOULD BE LIKELY...INCLUDING A RISK OF TORNADOES. OTHERWISE...
SEVERE
THUNDERSTORMS WILL BE MORE SCATTERED IN NATURE...BUT POSSIBLE
ACROSS THE ENTIRE OUTLOOK AREA.

SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN ON FRIDAY...AS THE LOW
PRESSURE TROUGH MOVES OUT OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, Jun 17, 7:25 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
825 PM CDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     FUNNEL CLOUD     OWATONNA                44.09N 93.22W
06/17/2009                   STEELE             MN   TRAINED SPOTTER

            ROTATING WALL CLOUD...MULTIPLE FUNNELLS...SOUTHEAST
            SIDE...HAVANA TOWNSHIP.

&&

CARLYON
Local storm report, Jun 17, 7:26 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
826 PM CDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             OWATONNA                44.09N 93.22W
06/17/2009  M0.88 INCH       STEELE             MN   TRAINED SPOTTER

&&

AJZ
Local storm report, Jun 17, 7:41 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
841 PM CDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     HAIL             OWATONNA                44.09N 93.22W
06/17/2009  M1.50 INCH       STEELE             MN   PUBLIC

            HAIL REPORTED ON EAST SIDE OF CITY.

&&

AJZ
Special weather statement, Jun 17, 8:22 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
922 PM CDT WED JUN 17 2009

MNZ070-078-WIZ024>026-028-180415-
DAKOTA-DUNN-EAU CLAIRE-GOODHUE-PEPIN-PIERCE-
922 PM CDT WED JUN 17 2009

SHOWERS AND STORMS ARE MOVING ACROSS THE SOUTHEAST CORNER OF MINNESOTA
INTO WESTERN WISCONSIN.

THE SHOWERS AND STORMS ARE LOCATED FROM AROUND RED WING...WEST TO
DENNISON...STANTON...AND NEW MARKET.

THESE STORMS WERE MOVING EAST AT 30 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  STANTON.
  RANDOLPH.
  HAMPTON.
  CANNON FALLS.
  NEW TRIER.
  GOODHUE.
  MAIDEN ROCK.
  PLUM CITY.
  CASTLE ROCK.
  DURAND.

LAT...LON 4459 9182 4459 9201 4451 9204 4447 9212
      4444 9224 4445 9241 4439 9243 4426 9297
      4447 9302 4459 9318 4482 9150 4471 9149
TIME...MOT...LOC 0222Z 270DEG 24KT 4457 9319 4441 9299
          4425 9292
Local storm report, Jun 17, 8:24 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
924 PM CDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TORNADO          GENEVA                  43.82N 93.27W
06/17/2009                   FREEBORN           MN   LAW ENFORCEMENT

            CONDENSATION FUNNEL CLOSE TO GROUND. DEBRIS CLOUD NOTED
            DIRECTLY UNDERNEATH. TREES DAMAGED ON EAST EDGE OF
            GENEVA.

&&

TDK
Local storm report, Jun 17, 8:28 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
928 PM CDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     HAIL             6 SSW WASECA            44.01N 93.55W
06/17/2009  E0.75 INCH       WASECA             MN   TRAINED SPOTTER

&&

CARLYON

The radar

The Minneapolis radar (KMPX), 103 km away, was scanning. The volume nearest the first event began at 02:40 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Pierce

When
June 17, 8:40 PM CST
Where
Pierce County, 2.06 mi NNW of Maiden Rock
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.599, -92.311

Hail, Pierce

When
June 17, 10:05 PM CST
Where
Pierce County, 1.23 mi WSW of Prescott Jacques Arp
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.761, -92.791

In addition to the large hailstone, 2.50 inches of rain fell at the trained spotter location.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166064, 166065.